Wildfire, Carson
- When
- February 13, 4:18 PM CST to 8:00 PM CST
- Where
- Carson forecast zone
- Reported by
- Fire Department/Rescue
- Coordinates
- 35.404, -101.354 (the zone’s center; the record gives no point)
The 2161 Wildfire began about four miles northeast of Washburn Texas in Carson County at approximately 1618CST. The wildfire consumed three hundred and eighty-six acres.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS AMA wrote it up.
The 2161 Wildfire began about four miles northeast of Washburn Texas in Carson County at approximately 1618CST. The wildfire consumed three hundred and eighty-six acres. The cause of the wildfire was investigated but was undetermined. The Claude Fire Department, Potter County Fire-Rescue, Panhandle Fire Department, Pantex Plant Fire Department, Texas A&M Forest Service, and Washburn Volunteer Fire Department responded to the wildfire. There were reports that three homes and one other structure were threatened by the wildfire but were saved and there were also no reports of any injuries or fatalities. The wildfire was brought under control around 2000CST.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before the first event at Feb 13, 3:29 PM CST, 49 minutes earlier.
Area Forecast Discussion
National Weather Service Amarillo TX
329 PM CST Wed Feb 13 2019
.SHORT TERM...Today and Tonight...
A lee-side surface trof continues to deepen across the Panhandles
today. Strong southwesterly surface winds continue this afternoon
with zonal flow aloft. Winds are expected to be around 25 to 35 mph
with gusts up to 40 to 45 mph. High cirrus clouds linger across a
majority of the Panhandles as highs today struggle to reach the mid
60s to 70s. Breezy conditions will continue into the overnight hours
as winds become westerly on the back side of the surface low.
Overnight winds will help with downslope mixing of the 850mb
temperatures as tonight's lows will stay above normal in the upper
30s to 40s.
Rutt
&&
.LONG TERM...Thursday through Wednesday...
A slightly cooler trend is expected starting Thursday evening
with a slight chance of precipitation. By Thursday 12Z, an upper
level split flow trough will have moved off to our east, while the
next upper level low pressure system will be setting up off the
west coast of the western Pacific states. Small ridging will be
over the Rocky Mountains with a strong jet 150-170 knots
transversing the ridge at H2. Thursday afternoon there is a chance
for some high level clouds limiting day time highs to the mid to
low 70s in the south and low to mid 60s in the north. This will be
the last day of Spring like temperatures for a few days.
By Thursday afternoon a shallow surface cold front will reach across
southern Kansas then head south entering the CWA from the northeast
as a backdoor cold front by Thursday evening. Numerical models are
showing positive theta-e advection creeping into the CWA from the
southwest associated with a moisture plume reaching into New Mexico
from the Baja Gulf. With this moisture and convergence along the
cold front rain showers, possibly a wintry mix in the far northeast,
will be possible late Thursday into Friday morning. The NAM is
showing more confidence in the precipitation with high QPF being
more wide spread where other models are showing lower QPF with
disagreement in areas of coverage over the CWA. Due to
inconsistencies in the models and no strong signals of lift other
than convergence along the front, have kept PoPs below 20 percent.
Daytime highs will be tricky on Friday as models are not agreeing on
the timing or progression of this front into the CWA. The cold front
will reach near Amarillo Friday morning but will retreat back to the
northeast by Friday afternoon. The question is how far will the
front retreat? This will affect the northeastern counties in terms
of day time highs. Right now we are looking at temperatures in the
upper 30s to upper 40s in the northeast third of the combined
Oklahoma and Texas Panhandle for daytime highs. While the southwest
two thirds will reach the low to upper 60s. Almost a 30 degree
difference between the far northeast and southwest corners of the
CWA.
Saturday morning the surface cold front will move off to the
northeast allowing highs to reach into the mid 50s and low 60s
across most of the CWA. Saturday winds will be a little on the
strong end, 25-30 mph in the southwest as the upper level jet will
be over head. This low level jet at H85 will be over head with
speeds around 40 knots. Saturday evening another cold front will
enter the area limiting highs into 40s into low 50s across the area.
Sunday night into Monday morning the next chances for precipitation
will enter the area from the northwest as the next upper level
trough axis lines up over Montana down to southern California.
Positive vorticity advection is progged to occur along the leading
edge of the trough as it enters the CWA from the northwest. With the
cold air behind the front all precipitation should be in the form of
snow. All precipitation should be out of the area Tuesday night with
temperatures rebounding slightly to the 50s on Wednesday.
Hoffeditz/Ferguson
&&
.AVIATION...
18Z TAF Issuance...VFR conditions are expected at all three sites
through the TAF period. High clouds continue to move across the
area, which may limit an increase in winds across portions of the
Panhandles. Winds are expected to be breezy around 20 to 30 kts
with gusts up to 40 kts possible. Winds are expected ramp up in
the afternoon hours, especially with the chance of some breaking
in the clouds. Overnight the winds will remain on the breezy side
into tomorrow, with KAMA having the chance for low level wind
shear early tomorrow morning.
Rutt
&&
.FIRE WEATHER...
Critical fire weather conditions continue through the afternoon and
evening hours today. Dry conditions remain across the Panhandles
with minimum relative humidity values of 8 to 15 percent. Winds
continue to range 25 to 35 mph with gusts up to 40 to 45 mph. A high
deck of cirrus continues to move over a majority of the eastern
Panhandles and may limit mixing of higher wind speeds aloft.
However, as the clouds break this afternoon and skies clear out,
winds will begin to mix out and may increase for a few hours.
&&
.PRELIMINARY POINT TEMPS/POPS...
Amarillo TX 46 73 42 67 34 / 0 0 20 5 0
Beaver OK 40 62 26 43 17 / 0 0 20 10 5
Boise City OK 35 70 32 59 27 / 0 0 10 10 0
Borger TX 47 76 40 64 31 / 0 0 20 10 0
Boys Ranch TX 44 76 43 69 36 / 0 0 20 5 0
Canyon TX 46 75 43 70 35 / 0 0 20 5 0
Clarendon TX 47 74 39 67 28 / 0 0 10 5 0
Dalhart TX 38 75 38 66 31 / 0 0 20 5 0
Guymon OK 39 64 30 49 22 / 0 0 20 10 0
Hereford TX 45 74 45 70 38 / 0 0 10 5 0
Lipscomb TX 44 66 31 47 21 / 0 0 20 10 0
Pampa TX 47 75 37 62 28 / 0 0 20 10 0
Shamrock TX 45 72 36 59 23 / 0 0 10 5 0
Wellington TX 44 74 39 63 24 / 0 0 10 5 0
&&
.AMA Watches/Warnings/Advisories...
TX...Red Flag Warning until 9 PM CST this evening for the following
zones: Armstrong...Carson...Dallam...Deaf Smith...Donley...
Gray...Hansford...Hartley...Hutchinson...Moore...
Ochiltree...Oldham...Palo Duro Canyon...Potter...Randall...
Roberts...Sherman.
OK...Red Flag Warning until 9 PM CST this evening for the following
zones: Cimarron...Texas.
&&
23/36/77Hazardous Weather Outlook National Weather Service Amarillo TX 343 PM CST Wed Feb 13 2019 OKZ001>003-TXZ001>020-317-140945- Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb- Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson- Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth- Palo Duro Canyon- 343 PM CST Wed Feb 13 2019 This Hazardous Weather Outlook is for the Texas and Oklahoma Panhandles. .DAY ONE...This Afternoon and Tonight. Critical to extremely critical fire weather conditions are expected today and early this evening across all but the easternmost counties of the Texas Panhandle, and across the western two-thirds of the Oklahoma Panhandle due to strong winds, low relative humidity, and dry grasses. A Red Flag Warning is in effect from 11 AM to 9 PM today. Elevated fire weather conditions are expected this afternoon across the western one-third of Beaver County in the Oklahoma Panhandle due to breezy winds, low relative humidity, and dry grasses. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Elevated fire weather conditions will be possible on Thursday and Friday across the south and southwest portion of the Texas Panhandle, due to breezy winds, low relative humidity, and dry grasses. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated at this time. Area fire managers and emergency officials should be alert for critical to extremely critical fire weather conditions today, and for elevated fire weather conditions on Thursday and Friday.
The national radar mosaic for the moment the first event began.
1 wildfire. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2019Every state in 2019This day in weather historyWarnings in Texas, February 2019
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 808182.